Arthritis & Rheumatism, Volume 62,
November 2010 Abstract Supplement

Abstracts of the American College of
Rheumatology/Association of Rheumatology Health Professionals
Annual Scientific Meeting
Atlanta, Georgia November 6-11, 2010.


Statin Discontinuation and Risk of Acute Myocardial Infarction in Rheumatoid Arthritis: A Population-Based Study.

De Vera1,  Mary A., Choi5,  Hyon K., Abrahamowicz3,  Michal, Kopec1,  Jacek, Goycochea-Robles4,  Maria Victoria, Lacaille2,  Diane V.

Arthritis Research Centre of Canada, Vancouver, BC, Canada
Arthritis Research Ctr Canada, Vancouver, BC, Canada
McGill University, Montreal, QC, Canada
Research Unit of Clinical Epidemiology, Hospital Regional 1 IMSS, Mexico City, Mexico
Univ of British Columbia, Vancouver, BC, Canada

Purpose:

Screening for cardiovascular risk factors and treating hyperlipidemia with statins are recommended to reduce the significantly increased cardiovascular risk in individuals with rheumatoid arthritis (RA). However, poor compliance with statins may limit their therapeutic benefit. Our objective was to evaluate the impact of statin discontinuation on risk of acute myocardial infarction (AMI) among RA patients.

Methods:

We conducted a retrospective longitudinal study of a population-based cohort of RA patients with incident statin use followed from May 1996 to March 2006 with administrative health data. Primary exposure was statin discontinuation for >=3 months at any time during follow-up; primary outcome was combined hospitalized AMI and fatal AMI events occurring outside of hospitals. To evaluate the impact of statin discontinuation on AMI risk, we used Cox's proportional hazards analysis and modeled statin discontinuation as a time-varying exposure variable, updated monthly. Covariates included: age, gender, comorbidities (prior AMI, cerebrovascular accident, angina, use of diabetes, hypertension, and congestive heart failure medications), and use of medications known to influence cardiac risk (hormone replacement therapy, anticoagulants), assessed at baseline. As well, proxy measures of RA severity (use of RA medications [DMARDs, glucocorticosteroids, NSAIDs, methotrexate] and rate of RA-related medical visits) were included as time-dependent covariates.

Results:

The cohort of incident statin users with RA comprised 4,102 individuals with mean age of 66 years and 60% female. Atorvastatin was the most commonly initiated statin in 48% of patients, followed by simvastatin and pravastatin, initiated in 22% and 12% of patients, respectively. Overall, 1,833 (45%) individuals in the cohort met the study definition for statin discontinuation. Over 15,669 person-years of follow-up, we identified 264 AMI events. Statin discontinuation was associated with a 67% increased risk of AMI (adjusted hazard ratio: 1.67; 95% CI: 1.24–2.25). Other significant predictors of increased AMI risk included older age, male sex, prior AMI, use of diabetes, hypertension and congestive heart failure medications, as well as current glucocorticosteroid use, and cumulative rate of RA-related medical visits measured as time-dependent covariates. In subgroup analyses, the association between statin discontinuation and AMI was not modified by timing of first statin prescription, prior AMI status, sex, and age (p-values for interactions: >0.17).

Conclusion:

These population-based data indicate that RA patients who discontinue statins have an increased risk of AMI. To our knowledge, this is the first study to document the impact of statin discontinuation on cardiovascular outcomes in individuals with RA. Given the recent emphasis on the management of cardiovascular risk factors in RA, our findings have implications for the care of people with RA. Not only is it important to assess cardiovascular risk and initiate recommended statin therapy in patients, it is also essential to monitor and ensure patient compliance to the prescribed therapy regimen.

To cite this abstract, please use the following information:
De Vera, Mary A., Choi, Hyon K., Abrahamowicz, Michal, Kopec, Jacek, Goycochea-Robles, Maria Victoria, Lacaille, Diane V.; Statin Discontinuation and Risk of Acute Myocardial Infarction in Rheumatoid Arthritis: A Population-Based Study. [abstract]. Arthritis Rheum 2010;62 Suppl 10 :1056
DOI: 10.1002/art.28823

Abstract Supplement

Meeting Menu

2010 ACR/ARHP